New Mexico, 2008

Hail and Damaging Wind in New Mexico, September 19, 2008

September 19, 2008 · NWS ABQ · 2 events in 1 county or zone

A weak upper level disturbance over southern New Mexico combined with just enough moisture at low levels and some mid level drying to trigger an isolated severe thunderstorm over northwest Chaves County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level disturbance over southern New Mexico combined with just enough moisture at low levels and some mid level drying to trigger an isolated severe thunderstorm over northwest Chaves County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 19, 1:51 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 19, 1:51 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
251 PM MDT FRI SEP 19 2008

.DISCUSSION...FAIRLY ACTIVE DAY ACROSS THE STATE AS MID LEVEL
MOISTURE ACROSS THE REGION COMBINES WITH UPPER LEVEL SUPPORT
PROVIDED BY A PASSING SHORTWAVE TROUGH. FOR THE MOST PART THE
STORMS HAVE BEEN BEHAVING THEMSELVES BUT I WOULD NOT RULE OUT A
SEVERE STORM OR TWO THIS EVENING...ESPECIALLY OVER EASTERN
SECTIONS OF THE STATE.

GIVEN THE EVOLVING WEATHER PATTERN AND APPROACHING SYNOPTIC SCALE
TROUGH...I WOULD EXPECT THE FOCUS OF ANY CONVECTIVE ACTIVITY TO
SHIFT SLIGHTLY EASTWARD TOMORROW...WITH A CONTINUED EMPHASIS ON
THE NORTHERN HALF OF THE STATE. THE NEXT INFLUENTIAL WEATHER
SYSTEM WILL BE THE TROUGH CURRENTLY ALONG THE WEST COAST. THIS
SYSTEM WILL SERVE TO FLATTEN THE RIDGE OVER THE AREA AND USHER IN
SOME DRIER AIR LATE THIS WEEKEND AND INTO EARLY NEXT WEEK.

ANY CONVECTIVE ACTIVITY OVER THE STATE ON SUNDAY SHOULD BE LIMITED
TO THE NORTHERN THIRD WITH AN OVERALL DECREASE IN SHOWERS AND
THUNDERSTORMS COMPARED TO SATURDAY. ADDITIONALLY...SOUTHWEST
BREEZES SHOULD KICK IN DURING THE LATE MORNING AND AFTERNOON
HOURS. BREEZES REMAIN IN THE FORECAST THROUGH MONDAY BEFORE HIGH
PRESSURE THEN GRADUALLY BUILDS BACK IN DURING THE MIDDLE PORTION
OF THE UPCOMING WEEK WITH A SLIGHT WARMING TREND AND MOSTLY BENIGN
WEATHER ON TAP.

&&

.AVIATION...
SCATTERED SHOWERS/STORMS WILL DISSIPATE THRU 04Z...WITH MVFR
CIGS/VSBYS POSSIBLE IN AND AROUND THE STRONGER STORMS. THE MAIN
THREAT FROM STORMS WILL BE GUSTY OUTLFOW WINDS. EXPECTD MID LEVEL
CLOUDS TO STICK AROUND IN THE E PLAINS OVERNIGHT WHILE MOST AREAS
ACROSS THE WESTERN HALF BECOME MOSTLY CLEAR. PATCHY FOG MAY DEVELOP
IN THE VALLEYS OF THE NORTHERN MTNS OVERNIGHT WITH IFR/MVFR POSSIBLE
THRU 13Z. ISOLD GUSTY STORMS WILL DEVELOP AGAIN SATURDAY ESPECIALLY
OVER THE SANGRE DE CRISTO MTNS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. GUYER

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND STORMS THRU EARLY EVENING WILL PRODUCE MAINLY
GUSTY WINDS...BRIEF WETTING RAINS...AND CLOUD TO GROUND LIGHTNING
STRIKES. WIDESPREAD VERY GOOD TO EXCELLENT RH RECOVERIES ARE LIKELY
AGAIN OVERNIGHT UNDER MOSTLY CLEAR SKIES. A FEW MORE STORMS WILL
DEVELOP SATURDAY...ESPECIALLY OVER THE SANGRES. MIN RH VALUES WILL
RANGE FROM THE TEENS IN THE WEST TO AROUND 30 IN THE EAST. THE WEAK
RIDGE CURRENTLY IN PLACE OVER THE AREA WILL BREAK DOWN THRU MONDAY
AS A BROAD TROUGH DEEPENS OVER THE WEST COAST. SURFACE WINDS WILL
BECOME BREEZY ACROSS THE EASTERN THIRD OF THE AREA IN REPONSE TO
1005MB LOW PRESSURE CENTER DEVELOPING OVER SE COLORADO AHEAD OF THE
WEST COAST TROUGH. MIN RH VALUES FALL TO AROUND 20 PCT AREAWIDE IN
THIS PATTERN WITH RECOVERIES TRENDING INTO THE 50-60 PCT RANGE. THE
AXIS OF THE UPPER TROUGH PASSES THE STATE ON TUESDAY WITH SLIGHTLY
COOLER TEMPS AND AFTERNOON BREEZES. ANOTHER RIDGE BEGINS BUILDING
OVER THE STATE INTO WEDNESDAY WITH GENERALLY LIGHTER WINDS AND ISOLD
AFTERNOON SHOWERS AND STORMS.

GUYER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  50  81  51  82 /  10   5  10   5
GALLUP..........................  43  79  44  78 /  10   5   5   5
GRANTS..........................  43  79  44  79 /  10   5   5   5
GLENWOOD........................  54  85  52  85 /  10   5   5   5
CHAMA...........................  37  71  39  71 /  10  20  20  10
LOS ALAMOS......................  46  73  48  75 /  10  10  10   5
RED RIVER.......................  36  65  35  66 /  20  20  20  10
TAOS............................  42  73  43  75 /  10  10  20  10
SANTA FE........................  47  75  48  77 /  10  10  10   5
SANTA FE AIRPORT................  48  77  49  79 /  10  10  10   5
ESPANOLA........................  46  80  46  82 /  10  10  10   5
ALBUQUERQUE HEIGHTS.............  55  80  56  83 /  10   5  10   5
ALBUQUERQUE VALLEY..............  53  81  51  83 /  10   5   5   5
ALBUQUERQUE FOOTHILLS...........  52  78  53  81 /  10   5  10   5
ALBUQUERQUE WEST MESA...........  52  82  54  83 /  10   5   5   5
SOCORRO.........................  51  83  50  84 /  10   5   5   5
SANDIA PARK/CEDAR CREST.........  45  72  44  74 /  10  10  10   5
MORIARTY/ESTANCIA...............  48  77  47  79 /  10  10   5   5
CARRIZOZO.......................  51  80  50  81 /  10   5   5   5
RUIDOSO.........................  46  72  44  74 /  20  10   5   5
RATON...........................  43  76  44  79 /  20   5  10  10
LAS VEGAS.......................  44  73  45  77 /  20  10  10  10
ROY.............................  50  76  51  77 /  20   0  10  10
CLAYTON.........................  52  79  52  81 /  20   5   5  10
SANTA ROSA......................  51  83  51  84 /  20   5   5   5
TUCUMCARI.......................  54  83  56  86 /  20   5   5   5
FORT SUMNER.....................  53  83  55  84 /  20   5   0   0
CLOVIS..........................  54  81  55  83 /  20   5   0   0
PORTALES........................  54  82  55  85 /  20   5   0   0
ROSWELL.........................  56  85  57  88 /  20   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

03/GUYER
Hazardous weather outlook, Sep 19, 1:57 PM MST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT FRI SEP 19 2008

NMZ001>021-026-201200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
257 PM MDT FRI SEP 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON AND EVENING HOURS. THESE STRONGER STORMS WILL GENERALLY
BE CAPABLE OF PRODUCING PEA SIZE HAIL...BRIEF HEAVY RAIN AND GUSTY
WINDS.

HOWEVER...ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL
TO SIZE OF PENNIES AND DAMAGING WINDS IN EXCESS OF 60 MPH CANNOT
BE RULED OUT...PRIMARILY OVER PORTIONS OF EASTERN NEW MEXICO THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...IF SEVERE WEATHER IS
OBSERVED...PLEASE RELAY ANY REPORTS TO THE NATIONAL WEATHER
SERVICE AT 1-888-386-7637.

In the hours before

Special weather statement, Sep 19, 12:19 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
119 PM MDT FRI SEP 19 2008

NMZ012-191945-
CONCHAS LAKE/GUADALUPE COUNTY-
119 PM MDT FRI SEP 19 2008

...STRONG THUNDERSTORM MOVING OVER WESTERN GUADALUPE COUNTY...

AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES WEST OF PASTURA.
MOVEMENT WAS EAST AT 16 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE PINTADA AND SAN IGNACIO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

01
Special weather statement, Sep 19, 1:12 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
212 PM MDT FRI SEP 19 2008

NMZ012-016-018-019-192045-
CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-DE BACA
COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
212 PM MDT FRI SEP 19 2008

...STRONG THUNDERSTORM MOVING OVER EXTREME NORTHEAST LINCOLN COUNTY
AND MOVING INTO EXTREME SOUTHWEST DE BACA COUNTY...

AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 20 MILES SOUTHWEST OF YESO.
MOVEMENT WAS SOUTHEAST AT 12 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN
LINCOLN COUNTY...RURAL EXTREME NORTH CENTRAL CHAVES COUNTY...RURAL
WEST CENTRAL DE BACA COUNTY AND RURAL EXTREME SOUTH CENTRAL GUADALUPE
COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

01
Special weather statement, Sep 19, 1:26 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
226 PM MDT FRI SEP 19 2008

NMZ012-013-018-192100-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-QUAY COUNTY-
226 PM MDT FRI SEP 19 2008

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL GUADALUPE COUNTY...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES SOUTHWEST OF PUERTO DE
LUNA. MOVEMENT WAS EAST AT 26 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SUMNER LAKE.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

01
Special weather statement, Sep 19, 1:55 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT FRI SEP 19 2008

NMZ016-018-019-192130-
CHAVES COUNTY PLAINS-DE BACA COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO
VALLEY-
255 PM MDT FRI SEP 19 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST DE BACA COUNTY...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES NORTHWEST OF MESA.
MOVEMENT WAS SOUTH AT 17 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN
LINCOLN COUNTY...RURAL NORTH CENTRAL CHAVES COUNTY AND RURAL
SOUTHWESTERN DE BACA COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

01
Special weather statement, Sep 19, 1:57 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT FRI SEP 19 2008

NMZ012-018-192130-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-
257 PM MDT FRI SEP 19 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST SANDOVAL COUNTY...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES SOUTHEAST OF PUERTO DE
LUNA. MOVEMENT WAS EAST AT 16 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 84 NEAR SUMNER
LAKE.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

GUYER
Special weather statement, Sep 19, 1:57 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT FRI SEP 19 2008

NMZ012-018-192130-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-
257 PM MDT FRI SEP 19 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST GUADALUPE COUNTY...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES SOUTHEAST OF PUERTO DE
LUNA. MOVEMENT WAS EAST AT 16 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 84 NEAR SUMNER
LAKE.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

GUYER

CORRECTED COUNTY NAME

The radar

The Cannon AFB radar (KFDX), 132 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chaves

When
September 19, 3:06 PM MST to 3:10 PM MST
Where
Chaves County, 7.29 mi WSW of Mesa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.945, -104.790

Thunderstorm Wind, Chaves

When
September 19, 3:44 PM MST
Where
Chaves County, 12.11 mi SW of Mesa
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.861, -104.825

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126008, 126009.